Alert archive / Minnesota / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS La Crosse, WI

January 13, 20216 counties in Minnesota; 5 counties in Wisconsin

NWS La Crosse, WI issued this winter storm watch at Jan 13, 2021, 10:56 AM CST for 6 counties in Minnesota; 5 counties in Wisconsin. It took effect at Jan 14, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 10:56 AM CST (16:56 UTC)
In effect from
Jan 14, 2021, 6:00 AM CST
Expired
Jan 13, 2021, 9:02 PM CST
In force
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS43 KARX 131656
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
1056 AM CST Wed Jan 13 2021

...Long Duration Winter Storm To Impact The Area Thursday through 
Friday Night...

.A wintry mix of snow, sleet and rain will move into the area 
Thursday morning, transitioning to mainly all snow by midday. There 
may be a lull in the snowfall Thursday night, but then the snow is 
expected to pick up again Friday, lasting into Friday night. 1 to
3 inches of snow is expected for Thursday with potentially 
another 4 to 6 inches Friday into Friday night. Confidence is on 
the lower side with the exact details of this storm system, 
including snowfall amounts. As such, please keep up to date with 
the latest forecast information. 

MNZ079-086>088-094-095-WIZ017-029-032>034-140100-
/O.NEW.KARX.WS.A.0001.210114T1200Z-210116T0600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
1056 AM CST Wed Jan 13 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Wintry mix and snow expected. Total snow accumulations 
  of 4 to 7 inches, with locally higher amounts possible.

* WHERE...Portions of central, north central and west central 
  Wisconsin and southeast Minnesota.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

DAS
2 follow-up statements
061 
WWUS43 KARX 132042
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
242 PM CST Wed Jan 13 2021

...Long Duration Winter Storm To Impact The Area Thursday through
Friday Night...

.A wintry mix of snow, sleet and rain will move into the area
Thursday morning, transitioning to mainly all snow by midday.
There may be a lull in the snowfall Thursday night, but then the
snow is expected to pick up again Friday, lasting into Friday
night. Snowfall of 1 to locally 3 inches is expected Thursday 
across portions of northeast Iowa, southeast Minnesota, into 
north central Wisconsin. Snow is expected to continue through
Friday and into Saturday night with the heaviest total snows
expected again across portions of northeast Iowa, southeast
Minnesota into north central Wisconsin. Another 3 to 5 inches of
snow could accumulate across that area with generally 1 to 
locally 3 inch amounts across the rest of the area. 

Confidence is still on the lower side with the exact details of 
this storm system, including snowfall amounts. As such, please 
keep up to date with the latest forecast information. 

IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-140445-
/O.NEW.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Caledonia, 
La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
242 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO
MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of northeast Iowa, southeast Minnesota. and
  southwest into central Wisconsin.

* WHEN...From 6 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commutes.

* ADDITIONAL DETAILS...Snow amounts may change as details are
  still a bit uncertain. Keep up to date with the latest forecast
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ079-086>088-094-095-WIZ017-029-032>034-140445-
/O.CON.KARX.WS.A.0001.210114T1200Z-210116T0600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
242 PM CST Wed Jan 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Wintry mix and snow expected. Total snow accumulations 
  of 4 to 7 inches, with locally higher amounts possible.

* WHERE...Portions of central, north central and west central 
  Wisconsin and southeast Minnesota.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow amounts may change as details are
  still a bit uncertain. Keep up to date with the latest forecast
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

DAS
060 
WWUS43 KARX 140302
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
902 PM CST Wed Jan 13 2021

...Long Duration Snow To Impact The Area Thursday through Friday 
Night...

.A wintry mix of snow, sleet and rain will move into the area
Thursday morning, transitioning to mainly all snow by late 
morning. There may be a lull in the snowfall late Thursday night, 
but then the snow is expected to pick up again Friday, lasting 
into Friday night. Total snowfall from Thursday into Friday night
will range from 2 to 4 inches south of Interstate 90 and 4 to 7 
inches north of Interstate 90. Locally higher snow amounts are 
possible.

Some blowing and drifting snow may occur on Friday and Friday
night in southeast Minnesota and northeast Iowa. 

Confidence is still on the lower side with the exact details of 
this storm system, including snowfall amounts. As such, please 
keep up to date with the latest forecast information.

WIZ017-029-141115-
/O.UPG.KARX.WS.A.0001.210114T1200Z-210116T0600Z/
/O.EXB.KARX.WW.Y.0001.210114T1500Z-210116T0600Z/
Taylor-Clark-
Including the cities of Medford and Neillsville
902 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THURSDAY TO
MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Taylor and Clark Counties.

* WHEN...From 9 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Thursday evening commute and Friday
  morning and afternoon commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ079-086>088-094-095-WIZ032>034-141115-
/O.UPG.KARX.WS.A.0001.210114T1200Z-210116T0600Z/
/O.EXA.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls
902 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO
MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Portions of west central Wisconsin and southeast 
  Minnesota.

* WHEN...From 6 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WIZ043-044-141115-
/O.EXT.KARX.WW.Y.0001.210114T1500Z-210116T0600Z/
Juneau-Adams-
Including the cities of Mauston and Friendship
902 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 AM THURSDAY TO
MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Juneau and Adams Counties.

* WHEN...From 9 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Thursday evening commute and Friday
  morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ008-009-018-141115-
/O.CON.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/
Mitchell-Howard-Floyd-
Including the cities of Osage, Cresco, and Charles City
902 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY
TO MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Floyd, Mitchell and Howard Counties.

* WHEN...From 6 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ010-011-019-029-030-MNZ096-WIZ041-042-053>055-061-141115-
/O.CON.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse-
Monroe-Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, New Hampton, Oelwein, 
Elkader, Caledonia, La Crosse, Sparta, Tomah, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
902 PM CST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY
TO MIDNIGHT CST FRIDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of southwest and west central Wisconsin, 
  northeast Iowa and southeast Minnesota.

* WHEN...From 6 AM Thursday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Boyne

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 13, 5:30 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 13, 5:30 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 AM CST Wed Jan 13 2021

.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Wed Jan 13 2021

One more mild and fairly quiet day ahead, before big changes
Thursday. For today, another shortwave looks to push through the
area. With some weak isentropic lift/warm air advection, soundings
try to saturate, but ultimately fall short, so things should stay
dry beyond maybe a stray sprinkle. This will bring some mid and
high clouds, so will likely be looking at partly to mostly cloudy
skies with some filtered sunshine at times, though the afternoon
may see some clearing west of the river as the shortwave moves
east. With 925 mb temperatures a few degrees warmer than
yesterday, highs around 40 again look plausible even with some
more clouds.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CST Wed Jan 13 2021

A very challenging and complex forecast is on tap for Thursday and
Friday, as an upper level low/trough moves through the area. Even
just 1-2 days out, there is considerable difference in the
guidance on amounts and placement, unfortunately leading to fairly
low confidence. However, there are several themes and areas of
agreement, so we'll focus on those first.

1.There's a pretty good signal for precipitation moving in along an
initial cold front with decent isentropic lift Thursday morning
into the afternoon as surface low pressure drops southward out of
Canada and into Wisconsin.

2.There's also fairly reasonable agreement in potential for a brief
wintry mix at the onset of precipitation before changing to snow
or rain/snow, which is consistent with an initial warm nose and
dry pocket which quickly becomes eroded as the column cools behind
the front.

3.As the low stalls Thursday night, much of the guidance does show a
dry slot with either no precipitation or a decrease in intensity to
the south of the low, which could mean a lull for some or all of
the area.

Disagreement crops up primarily in the placement of the low
Thursday night into Friday morning, which greatly impacts the
location of the wrap around snow and deformation band (and thus
the location of higher storm totals). The 13.00Z GFS/EC/Canadian
all place the low roughly over our CWA, which would bring the dry
slot into most of the area except for perhaps north of I-94 and
our far western fringe of southeast MN/northeast IA. However, the
13.06Z NAM is farther east with the low and keeps the steadier
snow over the CWA. 13.00Z EPS/GEFS ensembles do not lend much
support or confidence yet, with widely varying locations for the
low (anywhere from south-central MN to eastern WI), and thus
snowfall spreads are still huge, with storm totals ranging from
about an inch to over 6 inches. Given all of this, it's safe to
say that confidence is low, but it appears that the northern and
western portions of the CWA would have the greatest potential of
remaining in steadier snow and seeing higher totals, with a
greater chance of a break Thursday night into early Friday morning
for southern portions of the area (resulting in lower totals
there). Even with the disagreements, there are hints of this in
the 13.00Z EPS with probability of 6+ inches being highest
northwest. However, this still leaves a lot to be worked out as
model guidance hopefully begins to come into better agreement in
the next few runs. It's worth noting that these totals are spread
out over a fairly long duration, but some headlines could
eventually be needed for expected slippery roads/travel impacts.
With a tight pressure gradient on the back side of the low Friday,
will have to watch for some blowing and drifting snow concerns.

Small snow chances were added for late Saturday into Sunday
following this system, as a decent shortwave drops south and model
soundings try to briefly saturate. After highs in the 30s Thursday,
20s will be common Friday through the weekend - much closer to
normal for this time of year.

&&,

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 530 AM CST Wed Jan 13 2021

Cigs: mid/upper level bkn deck into tonight, with lowering into
MVFR/IFR toward 12z Thu as an upper level shortwave and sfc cold
front nears from the west. Once the low cigs move in, expect them to
hang around into Friday night

WX/vsby: snow will move in Thu morning, potentially a wintry mix for
1-2 hours. Periods of snow can then be expected through Friday with
associated vsby impacts.

Winds: southerly and mostly light through the period, becoming
westerly with the passage of cold front Thu evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Rieck
Hazardous weather outlook, Jan 13, 5:23 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
523 AM CST Wed Jan 13 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
523 AM CST Wed Jan 13 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A light wintry mix will spread into portions of southeast
Minnesota and northeast Iowa late tonight, with slick travel
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will spread across the area Thursday, continuing on and off
into Friday evening. Accumulations are expected, with the higher
amounts currently favored from southeast Minnesota into north-
central Wisconsin. A brief period of a wintry mix is possible at
precipitation onset while increasing winds later in the day Friday
could blow and drift fallen snow. Impacts to travel should be
planned for.

.SPOTTER INFORMATION STATEMENT...

Snow reports Thursday and Friday are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

LL/Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:42 PM CSTWinter Weather AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more42 hr

Nearby

Winter Storm Watches in Minnesota, 2021Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.